Alabama, 2010Hail and Damaging Wind in Alabama, August 5, 2010
August 5, 2010 · NWS MOB · 2 events in 1 county or zone
Thunderstorms produced strong winds and hail across southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced strong winds and hail across southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 2:37 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 2:37 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT THU AUG 5 2010
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...FRIDAY AFTERNOON
SHOULD BE THE LAST OF HEAT ADVISORY CONDITIONS FOR PARTS OF THE
MOB CWA THROUGH THE PERIOD. AREAS NORTHWEST OF I-65 SHOULD REACH
AFTERNOON MAXIMUM HEAT INDICES AROUND 108 DEGREES FRIDAY AFTERNOON.
THE REMAINING AREAS SHOULD REMAIN BELOW ADVISORY CRITERIA.
OTHERWISE...PERSISTENT TROPICAL MOISTURE (PWS AROUND 2.3 INCHES)
COMBINED WITH AFTERNOON HEATING WILL MAINTAIN THE DIURNAL TREND OF
MORNING CONVECTION OVER THE GULF TRANSITIONING INLAND THROUGH THE
AFTERNOON HOURS. THERE WILL BE A BETTER CHANCE FOR CONVECTION
SATURDAY AFTERNOON AS A BROAD UPPER LEVEL TROUGH ENTERING THE NEW
ENGLAND STATES DRAGS A BOUNDARY INTO CENTRAL ALABAMA. ENHANCED LLVL
CONVERGENCE ALONG THE BOUNDARY COMBINED WITH COPIOUS MOISTURE (PWS
GREATER THAN 2.4 INCHES) SHOULD LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON. AS A RESULT...BUMPED POPS UP TO
60 PERCENT FOR THE INLAND AREAS SATURDAY AFTERNOON. 95/TM
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...THE LATEST ECMWF/GFS CONTINUE
TO PROG A MID/UPPER LEVEL INVERTED TROUGH TO RETROGRADE ACROSS THE
GULF BY THE MIDDLE PART OF NEXT WEEK. NOT REAL CONFIDENT WITH
RESPECT TO THE TIMING AND POSITION OF THIS FEATURE THROUGH THE
EXTENDED AS THE LATEST GFS PROGS IT TO ENTER THE TEXAS COAST
THURSDAY AND THE ECMWF PROGS IT TO ENTER THE NORTH CENTRAL GULF BY
MIDWEEK. DUE TO THE UNCERTAINTY...DID NOT CHANGE THE EXTENDED
FORECAST AND MAINTAINED THE DIURNAL CONVECTIVE TRENDS THROUGH
THURSDAY. 95/TM
&&
.AVIATION...(18Z-00Z ISSUANCE)...(18Z ISSUANCE) SCATTERED SHWRS AND
TSTMS WILL CONTINUE TO BUILD ACROSS INTERIOR SECTIONS OF THE
FORECAST AREA THIS AFTERNOON GENERALLY NORTH OF ALL TERMINAL SITES
ALONG THE AL AND NWFL COAST. THIS CONVECTION WILL GENERALLY MOVE IN
A WEST TO SOUTHWEST DIRECTION POSSIBLY DRIFTING CLOSER TO THE COAST
EARLY THIS EVENING AND OVERNIGHT. OTHERWISE...MVFR CONDITIONS MOSTLY
WITH FEW TO SCT AT 030 TO 050 THROUGH TONIGHT...WITH BKN030CB IN AND
AROUND THUNDERSTORMS AT TIMES. BKN TO OVC CIRRUS AT 250 THROUGH
EARLY THIS EVENING MAINLY FROM BLOW OFF FROM THUNDERSTORMS TO THE
NORTH AND EAST...BECOMING SCT OVERNIGHT. WINDS WILL GENERALLY BE
FROM THE SOUTH SOUTHWEST AT 5 TO 10 KNOTS THIS AFTERNOON BECOMING
MORE WESTERLY AT 3 TO 5 KTS OVERNIGHT. 32/EE.
&&
.MARINE...A RIDGE OF HIGH PRESSURE EXTENDING WEST ACROSS THE NORTHERN
AND CENTRAL GULF OF MEXICO WILL HELP MAINTAIN A LIGHT SOUTHWESTERLY
FLOW...10 TO 15 KNOTS...ACROSS THE MARINE AREA INTO THE
WEEKEND...BECOMING WEST TO SOUTHWEST LATE SUNDAY INTO MONDAY AS THE
RIDGE OF HIGH PRESSURE SHIFTS SOUTH. WIND SPEEDS AND SEAS WILL BE
GREATER NEAR SHORE OUT TO 20 NAUTICAL MILES FROM THE COAST DURING
THE AFTERNOON AND EARLY EVENING HOURS MOSTLY DUE TO DAYTIME HEATING.
SHOWERS AND THUNDERSTORMS ARE FORECAST EACH DAY...WITH THE GREATEST
CHANCE OVER THE NEAR SHORE WATERS DURING THE EARLY TO LATE MORNING
HOURS. 32/EE
&&
.FIRE WEATHER...THE MAIN CONCERN FOR FEDERAL AND STATE AGENCY
OFFICIALS IN THE FIELD CONDUCTING ANY CONTROLLED BURN ACTIVITIES
WILL CONTINUE TO BE THE HEAT. A HEAT ADVISORY HAS BEEN POSTED FOR
AREAS NORTHWEST OF I-65 DUE TO MAXIMUM HEAT INDICES AROUND 108
DEGREES FRIDAY AFTERNOON. THERE IS ALSO A RISK OF FREQUENT AND
POTENTIALLY DEADLY LIGHTNING AND VARIABLE STRONG WIND GUSTS IN AND
NEAR THUNDERSTORMS...PRIMARILY DURING THE AFTERNOON HOURS. AFTERNOON
HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES WITH DAYTIME DISPERSION
BEING MOSTLY AVERAGE. 95/TM
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 76 93 76 93 / 10 50 20 50
PENSACOLA 78 93 78 93 / 20 40 20 40
DESTIN 83 88 82 88 / 20 30 20 30
EVERGREEN 74 96 75 95 / 20 50 20 60
WAYNESBORO 74 95 73 94 / 20 50 30 60
CAMDEN 74 97 73 95 / 20 50 30 60
CRESTVIEW 74 95 75 94 / 10 50 20 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING UNTIL 6 PM THURSDAY FOR THE FOLLOWING
ZONES: CHOCTAW...CLARKE...MONROE...WASHINGTON...AND WILCOX.
HEAT ADVISORY FROM NOON FRIDAY TO 6 PM FRIDAY FOR THE FOLLOWING
ZONES: CHOCTAW...CLARKE...MONROE...WASHINGTON...AND WILCOX.
HEAT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
BUTLER...CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...LOWER
BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND UPPER MOBILE.
FL...HEAT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...EXCESSIVE HEAT WARNING UNTIL 6 PM THURSDAY FOR THE FOLLOWING
ZONES: GREENE...PERRY...AND WAYNE.
HEAT ADVISORY FROM NOON FRIDAY TO 6 PM FRIDAY FOR THE FOLLOWING
ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.
HEAT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
GEORGE...AND STONE.
GM...NONE.
&&Hazardous weather outlook, Aug 5, 4:40 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU AUG 5 2010
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WILL CONTINUE TODAY ACROSS THE REGION WITH PEAK
AFTERNOON HEAT INDEX VALUES OF 108 TO 112 DEGREES...GENERALLY NORTH
OF A LINE FROM SNOW HILL TO MONROEVILLE AND SOUTHWEST TO NEAR
WIGGINS. MAXIMUM HEAT INDEX VALUES SOUTH OF THAT LINE ARE EXPECTED
TO RANGE FROM 104 TO 108...LOWER BUT POTENTIALLY STILL DANGEROUS.
THE RISK OF HEAT RELATED ILLNESS REMAINS ELEVATED.
THUNDERSTORMS WILL DEVELOP BY MID MORNING AND TEND TO MOVE OR
DEVELOP FURTHER INLAND BY MID AFTERNOON. THE STRONGER STORMS COULD
CONTAIN STRONG WIND GUSTS UP TO 50 MPH...BRIEF BUT HEAVY RAINS AND
FREQUENT LIGHTNING.
THE ENVIRONMENT IS FAVORABLE FOR WATERSPOUT DEVELOPMENT...MAINLY
EARLY MORNING INTO EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LATE MORNING AND AFTERNOON HEAT INDICES RANGING FROM 102 TO 107
DEGREES IS EXPECTED EACH AFTERNOON.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...
MAINLY MID MORNING TO LATE AFTERNOON. ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS...DANGEROUS
LIGHTNING...AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.
In the hours before
Special weather statement, Aug 5, 4:03 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT THU AUG 5 2010
ALZ052-052230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
503 PM CDT THU AUG 5 2010
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF JORDAN TO 3
MILES SOUTHWEST OF SEABOARD...MOVING NORTH AT 10 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
TIBBIE...JORDAN...CHATOM AND YARBO THROUGH 530 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
PURDY
Thunderstorm Wind, Choctaw
- When
- August 5, 4:13 PM CST to 4:15 PM CST
- Where
- Choctaw County, 1 mi SSW of Pennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.187, -88.056
The Public reported a wind gust estimated at 60 mph.
Hail, Choctaw
- When
- August 5, 4:13 PM CST to 4:15 PM CST
- Where
- Choctaw County, 1 mi SSW of Pennington
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.187, -88.056
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259297, 259298.